MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code High metal ion levels (4847)
Date of Event 09/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case: (b)(4).Left hip revision surgery, mentioned on b5, was reported under report number 3005975929-2023-00062.It was reported that, after a bilateral index resurfacing surgery, the patient experienced elevated metal ion levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head but not for the cup and the sleeve.This failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head and the sleeve, however it should be noted that these devices are no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted, the bhr surgical technique (rev a 01/07 0216-1516) indicates, ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ with the limited information provided the clinical root cause of the reported elevated cobalt and chromium cannot be confirmed.It cannot be concluded the elevated metal ions were associated with a mal performance of the implant or implant failure.As well the post-operative wound infection and subsequent i&d are highly likely of an exogenous nature and cannot be assumed to be associated with the implant.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a bilateral index bhr resurfacing surgery on the (b)(6) 2007.The patient experienced elevated metal ion levels.The patient underwent a revision surgery of the right hip on (b)(6) 2023, during which the metal head and sleeve were explanted and replaced by an oxinium femoral head and a dual mobility liner.This patient also underwent a revision surgery of the left hip to address the issue.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19051134
Report Number3005975929-2024-00041
Device Sequence Number7354784
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122554
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2024
Initial Report FDA Received Date04/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120162/ACETLR CUP HAP 62MM W/ IMPTR; 74222300/MODULAR SLEEVE +4MM 12/14; UNKNOWN ANTHOLOGY HIP IMPL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale